Pennsylvania, 2022Winter Storm and Winter Weather in Pennsylvania, February 3 to 4, 2022
February 3 to 4, 2022 · NWS PBZ · 14 events in 14 counties and zones
The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow,…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow, or rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 12:55 AM EST, 5 minutes earlier.
Area forecast discussion, Feb 3, 12:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1255 AM EST Thu Feb 3 2022
.SYNOPSIS...
An advancing front will stall across our region early this morning
into Friday and bring a prolong period of rain, wintry mix, and snow
to the region.
&&
.NEAR TERM /THROUGH TODAY/...
Frontogenesis and jet ascent will contribute to a long duration
precipitation event that will continue with rain through the morning
hours. With the column saturated and the surface warm, and gradually
deteriorates to freezing rain as the cold front infiltrates the
area, beginning at the surface. Suitable cold air in place over the
north as the front will reach this region first before 12Z. The
mentioned frontogenesis and better mid level ascent will be most
present further to the north. Here, snow will begin to get heavy and
continue into the day. Freezing rain is likely to begin for the
morning commute in areas of central Ohio, and I 80, and it is likely
to move into the Pittsburgh area by early- mid afternoon. This will
result in a glaze of ice area wide, with the most accumulation in
southeastern Ohio. Still, many locations could see several
hundredths, and the Pittsburgh area could see nearly a tenth of an
inch of ice. This will contribute to hazardous roadways and the
potential for power outages.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
As the column cools, freezing rain will gradually transition to
sleet, and then snow. Total snow accumulations will be highest near I
80, with 6-8 inches possible, and 1-3 inches possible in Pittsburgh
once snow begins, likely by Midnight on Friday.
Support for ascent moves eastward quickly by Friday evening, and snow
showers will taper.
Isolated flooding may occur for a few counties in northern WV
due to 1.00-1.50 inches of precip expected and runoff from
melting snow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Long range model ensembles indicate a dry stretch, with warmer
weather beginning this weekend. High temperature looks to be near the
climatological norm, in the mid 30s.
A cold low pressure system has the potential to develop next
weekend, though this remains uncertain.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Deterioration to MVFR, and eventually IFR, is expected through dawn
as rain continues to overspread the area with an approaching cold
front. FKL should see a changeover to sleet and then snow toward
morning as the front moves E. A wave of low pressure is progged to
track NE along the front Thu, maintaining IFR.
Llvl cold advection should result in a change to fzra and sleet from
NW-SE through the day, with PIT likely seeing this transition during
the aftn. MGW should be the last port in the area to transition twd
eve. Pcpn should eventually change to all snow by Thu eve/night as
the front tracks further ewd. IFR and below will likely remain in
place through the entire TAF period.
A llvl jet across the Upr OH Vly rgn should result in a LLWS
potential for several hours tonight, before its exit.
.Outlook...
Restrictions are expected Fri as snow gradually tapers off.
Restrictions are psbl again Fri night/Sat with an upr trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 AM EST Friday for PAZ007>009-013.
Winter Weather Advisory from 7 AM this morning to 10 AM EST Friday
for PAZ016-022-023-073>076.
Winter Storm Warning from 4 AM early this morning to 10 AM EST
Friday for PAZ014-015-020-021-029-031.
OH...Winter Storm Warning until 10 AM EST Friday for OHZ039>041-048.
Winter Storm Warning from 4 AM early this morning to 10 AM EST
Friday for OHZ049-050-057>059-068-069.
WV...Winter Weather Advisory from 7 AM this morning to 10 AM EST Friday
for WVZ021-509>514.
Winter Storm Warning from 4 AM early this morning to 10 AM EST
Friday for WVZ001>004-012.
&&
SYNOPSIS...SHALLENBERGER
NEAR TERM...SHALLENBERGER
SHORT TERM...
LONG TERM...
AVIATION...SHALLENBERGERHazardous weather outlook, Feb 2, 2:37 PM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
237 PM EST Wed Feb 2 2022
PAZ016-022-023-073>076-WVZ021-509>514-031945-
Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
237 PM EST Wed Feb 2 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
In addition, rainfall totals may lead to some isolated flooding
concerns on small streams. If this threat increases, a Flood Watch
may be necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048-PAZ007>009-013-031945-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-
237 PM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ049-050-057>059-068-069-PAZ014-015-020-021-029-031-WVZ001>004-012-
031945-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-
Clarion-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-
237 PM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Mercer
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Social Media
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Up to 8 inches of snow fell in 24 hours across the county.
Winter Storm, Allegheny
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Allegheny forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
A combination of snow and ice occurred between February 3-4th; 0.34 inches ice was measured at the Pittsburgh International Airport, 0.28 inches at the NWS Pittsburgh office in Moon, PA. 1-2 inches of snow occurred early morning of February 4th.
Winter Storm, Lawrence
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- Public
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
A combination of snow and ice occurred between February 3-4th. Up to 4 inches of snow was measured at 6 am near New Castle on February 4th. Up to 0.25 inches of ice was measured at 4pm on the February 3rd.
Winter Storm, Beaver
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Beaver forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
A combination of snow and ice occurred between February 3-4th. Up to 0.30 inches of ice was measured by an NWS Employee near New Sheffield at 9am on February 4th, 1-4 inches of snow as also measured across the county on the morning of February 4th.
Winter Storm, Washington
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
A combination of snow and ice occurred across Washington County from February 3-4th; 0.3 inches of ice was measured near McDonald and the city of Washington, PA, snow measurements the morning of February 4th was between 1-2 inches. Note, 20,000 customers were without power the morning of February 4th as well (20% of the county).
Winter Storm, Greene
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Utility Company
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
A combination of snow and ice occurred from February 3-4th; a number of customers were also without power due to winter weather.
Winter Weather, Butler
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
A combination of snow and ice occurred February 3-4th; 0.20 inches was measured around midnight on February 4th, 2-4 inches of snow was measured as well.
Winter Storm, Venango
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Venango forecast zone
- Reported by
- Social Media
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
A combination of snow and ice occurred February 3-4th; a trace of ice was noted early late morning on February 3rd. Up to 6 inches of snow occurred the morning of February 4th across the county.
Winter Weather, Clarion
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Clarion forecast zone
- Reported by
- Public
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Up to 5 inches of snow was noted in Clarion County the morning of February 4th, a trace of ice was also noted.
Winter Weather, Forest
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Forest forecast zone
- Reported by
- Unknown
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
Between 4-6 inches of snow likely occurred across Forest County based on surrounding reports.
Winter Weather, Westmoreland
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Westmoreland forecast zone
- Reported by
- Public
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Up to 3.5 inches of snow occurred in portions of Westmoreland County February 3-4th, ice accumulation in Harrison City, PA was around 0.15 inches.
Winter Storm, Jefferson
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
A combination of snow and ice occurred between February 3-4th.
Winter Weather, Indiana
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Indiana forecast zone
- Reported by
- Unknown
A light accumulation of snow and ice likely occurred between February 3-4th.
Winter Weather, Fayette
- When
- February 3, 1:00 AM EST to February 4, 10:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- Unknown
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
A light accumulation of snow and ice likely occurred between February 3-4th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Flooding in Pennsylvania, February 3 to 4, 2022$77,000 · 7 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006462, 1008976, 1008977, 1008978, 1008979, 1008981, 1008982, 1008985, 1008986, 1008988, 1008989, 1008990, 1008991, 1008992.